Texas, 2014

Damaging Wind in Texas, July 23, 2014

July 23, 2014 · NWS HGX · 1 event in 1 county or zone

Early afternoon heating produced clusters of thunderstorms, with an isolated severe storm occurrence, in the vicinity of outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Early afternoon heating produced clusters of thunderstorms, with an isolated severe storm occurrence, in the vicinity of outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 23, 11:28 AM CST, 37 minutes earlier.

Area forecast discussion, Jul 23, 11:28 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1228 PM CDT WED JUL 23 2014

.AVIATION...
WILL BE WATCHING FOR POSSIBLE SHRA/TSRA DEVELOPMENT THIS AFTERNOON THROUGH
EARLY THIS EVENING DUE TO DAYTIME HEATING AND ANY INTERACTION WITH BOUNDARIES
GENERATED FROM THIS MORNING'S ACTIVITY. WILL ALSO BE MONITORING A SOUTHWARD
MOVING STORM COMPLEX THIS EVENING COMING OUT OF NORTHEAST TEXAS THAT
SHOULD WEAKEN AND DISSIPATE BEFORE IT GETS CLOSE TO OUR AREA. COULD
SEE SOME DEVELOPMENT NEAR THE COAST AGAIN VERY EARLY TOMORROW MORNING...
AND HAVE GONE WITH SOME VCSH/VCTS FOR TAF SITES NEAR THAT AREA. THERE
IS ALSO A CHANCE SOME MVFR VISIBILITIES COULD BE SEEN AGAIN OVERNIGHT.
42
&&

.PREV DISCUSSION... /ISSUED 1018 AM CDT WED JUL 23 2014/

DISCUSSION...
HAD SOME SHOWERS AND THUNDERSTORMS THIS MORNING...SOME WITH HEAVY
DOWNPOURS AND FREQUENT LIGHTNING. THESE HAVE DIMINISHED SOMEWHAT
AND ARE MOVING SLOWLY TOWARD THE SOUTHWEST...BUT WITH DAYTIME
HEATING SHOULD SEE COVERAGE INCREASE ONCE AGAIN AS WE GO THROUGH
THE AFTERNOON. BOUNDARIES LEFT OVER FROM MORNING CONVECTION...AND
BAY AND SEA BREEZES...WILL ACT AS FOCII FOR NEW ACTIVITY. SHOULD
BE MOSTLY OVER COASTAL TWO TIERS OF COUNTIES...BUT CANT RULE OUT
ISOLATED STORM FATHER INLAND. 46

PREV DISCUSSION... /ISSUED 435 AM CDT WED JUL 23 2014/

DISCUSSION...
WITH AN UPPER LEVEL HIGH PRESSURE AREA CENTERED NEAR THE 4-CORNERS
TO THE WEST...AND AN UPPER LOW NEAR THE MOUTH OF THE MISSISSIPPI
RIVER TO THE EAST...SOUTHEAST TEXAS WILL BE UNDER A NORTHEASTERLY
FLOW ALOFT ONCE AGAIN TODAY. A WEAK SURFACE BOUNDARY LOCATED OVER
SOUTHERN LOUISIANA EXTENDED WESTWARD INTO THE EASTERN COUNTIES
NORTH OF INTERSTATE 10 AND EAST OF INTERSTATE 45. THE BOUNDARY WAS
RATHER DIFFUSE BUT AT 4 AM LOOKED TO BE LOCATED BETWEEN KBPT AND
KJAS TO BETWEEN KUTS AND KLFK. THE SLIGHTLY DRIER AIR TO THE NORTH
OF THIS BOUNDARY WAS PICKED UP BY THE MODELS. ALL OF THESE
FACTORS SHOULD HELP PROVIDE FOR THE DEVELOPMENT OF THUNDERSTORMS
TODAY.

A CONSENSUS OF THE MODELS SHOWS THAT THE BEST CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL BE NEAR AND OFF THE COAST THIS MORNING INTO
THE EARLY AFTERNOON. THE LATE AFTERNOON AND EARLY EVENING THEN
SHOULD SEE BETTER CHANCES OVER THE INLAND AREAS MAINLY FROM THE
HIGHWAY 59 CORRIDOR TO THE COAST. STORM MOTION WILL GENERALLY BE
FROM EAST-NORTHEAST TO WEST-SOUTHWEST...ALTHOUGH MESO-SCALE
PROCESSES MAY THROW A WRENCH INTO THAT EQUATION. AS OCCURRED
YESTERDAY...STRONG GUSTY WINDS AND BRIEF HEAVY DOWNPOURS WILL BE
POSSIBLE IN THE STRONGER STORMS.

WITH THE UPPER LOW SHEARING OUT OVER THE COASTAL WATERS ON
THURSDAY AND FRIDAY...RAIN CHANCES WILL BECOME ISOLATED AND THE
TEMPERATURES WILL BECOME THE MAIN FOCUS. UPPER 90S ARE POSSIBLE
OVER THE FAR INLAND AREAS BOTH DAYS BUT WILL BECOME MORE COMMON
OVER THE WEEKEND THROUGH MONDAY. SOME OF THE GUIDANCE IS
SUGGESTING THAT THE FAR INLAND AREAS MAY REACH TO AROUND 100
DURING THIS PERIOD.

BY AROUND TUESDAY OF NEXT WEEK...THE GFS AND ECMWF WERE DIGGING AN
UPPER TROUGH FROM THE GREAT LAKES TO THE NORTHERN GULF COAST. BOTH
MODELS PUSH A COLD FRONT SOUTHWARD AND BACKDOOR THE FRONT INTO AT
LEAST THE NORTHEASTERN COUNTIES OF THE FORECAST AREA ON TUESDAY
AND WEDNESDAY. KEPT ISOLATED THUNDERSTORM CHANCES AND SLIGHTLY
COOLER DAYTIME TEMPERATURES IN PLACE FOR BOTH DAYS.

MARINE...
SEABREEZES IN THE AFTERNOON AND LANDBREEZES IN THE MORNING ARE
EXPECTED AGAIN TODAY AND TOMORROW. UPPER LEVEL LOW NEAR MISS RIVER
DELTA FILLS AND SHIFTS WEST SLOWLY TODAY/TOMORROW. THIS SHOULD
EXPAND TOWARDS THE UPPER TX COASTAL WATERS RESULTING IN A SLIGHT
INCREASE IN COVERAGE FOR SHOWERS AND THUNDERSTORMS. THEN UPPER
LEVEL RIDGE DOMINATES THE WEATHER AND THE SOUTHERLY FLOW CONTINUES
ALBEIT WITH A SLIGHT INCREASE IN SPEEDS FOR FRIDAY AND SATURDAY.
NO SCEC OR SCA CONDITIONS EXPECTED THROUGHOUT THE FORECAST PERIOD.
39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      97  76  99  76  97 /  20  20  20  10  10
HOUSTON (IAH)              96  76  98  77  95 /  30  20  30  10  20
GALVESTON (GLS)            91  80  93  80  92 /  30  20  30  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...46
AVIATION/MARINE...42
Hazardous weather outlook, Jul 23, 4:02 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
502 AM CDT WED JUL 23 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
502 AM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR ISOLATED STRONG THUNDERSTORMS DURING
LATE AFTERNOON AND EARLY EVENING PERIOD GENERALLY ALONG AND EAST
OF A LINE FROM GROVETON TO CONROE TO EL CAMPO. STRONG GUSTY WINDS
AND HEAVY DOWNPOURS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WARM DAYTIME CONDITIONS ARE EXPECTED BY THIS WEEKEND. HIGH
TEMPERATURES ARE EXPECTED TO REACH THE MID AND UPPER 90S OVER THE
INLAND AREAS ON THURSDAY AND FRIDAY...AND THEN REACH INTO THE
UPPER 90S TO NEAR 100 SATURDAY THROUGH MONDAY. MAXIMUM AFTERNOON
HEAT INDEX VALUES ARE FORECASTED TO REACH TO BETWEEN 102 AND 105
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 23, 7:25 AM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
825 AM CDT WED JUL 23 2014

TXZ213-227-237-231345-
BRAZORIA TX-HARRIS TX-FORT BEND TX-
825 AM CDT WED JUL 23 2014

...THUNDERSTORM WITH FREQUENT LIGHTNING AND HEAVY DOWNPOURS OVER
SOUTHERN HARRIS COUNTY...

AT 822 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF
THUNDERSTORMS OVER SOUTHERN HARRIS COUNTY...MOVING SOUTHWEST AT 10
MPH. FREQUENT LIGHTNING...AND HEAVY DOWNPOURS ARE LIKELY WITH THIS
STORM. WIND GUSTS IN EXCESS OF 30 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN PASADENA...PEARLAND...SOUTH HOUSTON...BELLAIRE...WEST
UNIVERSITY PLACE...GALENA PARK...JACINTO CITY...NORTHERN MANVEL...
MIDTOWN HOUSTON...GREATER THIRD WARD...GREATER EASTWOOD...SECOND
WARD...NEARTOWN / MONTROSE...ASTRODOME AREA...GREENWAY / UPPER KIRBY
AREA...UNIVERSITY PLACE...MACGREGOR...SOUTH BELT / ELLINGTON...
GREATER HOBBY AREA AND DOWNTOWN HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2977 9524 2961 9515 2945 9540 2973 9554
TIME...MOT...LOC 1322Z 064DEG 11KT 2966 9528

46
Special weather statement, Jul 23, 8:18 AM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
918 AM CDT WED JUL 23 2014

TXZ213-227-237-238-231445-
BRAZORIA TX-GALVESTON TX-HARRIS TX-FORT BEND TX-
918 AM CDT WED JUL 23 2014

...THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING OVER
PORTIONS OF THE AREA...

AT 913 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR MANVEL TO LEAGUE CITY...AND MOVING SOUTHWEST
AT 10 MPH. THESE STORMS FEATURE VERY HEAVY DOWNPOURS WHICH MAY
LEAD TO PONDING OF WATER ON ROADWAYS. WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PEARLAND...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...ALVIN...
DICKINSON...LA MARQUE...SANTA FE...WEBSTER...MANVEL AND IOWA COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2946 9547 2937 9502 2949 9498 2955 9535
TIME...MOT...LOC 1413Z 034DEG 8KT 2952 9536 2947 9508

46
Special weather statement, Jul 23, 10:12 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1112 AM CDT WED JUL 23 2014

TXZ236>238-231700-
BRAZORIA TX-GALVESTON TX-MATAGORDA TX-
1112 AM CDT WED JUL 23 2014

...POOR DRAINAGE FLOODING POSSIBLE COASTAL BRAZORIA AND MATAGORDA
COUNTIES FROM SLOW MOVING THUNDERSTORMS...

AT 1108 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM SAN LUIS PASS TO NEAR MATAGORDA...AND
DRIFTING SOUTH AT 5 MPH. THESE STORMS CONTAIN VERY HEAVY DOWNPOURS AND
MAY CAUSE LOCALIZED FLOODING OF POOR DRAINAGE AREAS...AS WELL AS
PONDING ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
MATAGORDA...FREEPORT...CLUTE...SURFSIDE BEACH...JONES CREEK...OYSTER
CREEK...QUINTANA...SARGENT AND SAN LUIS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2861 9598 2863 9600 2864 9598 2871 9598
      2913 9516 2908 9513 2912 9508 2886 9538
      2888 9539 2873 9569 2875 9567 2873 9574
      2875 9579 2870 9593 2863 9596 2872 9571
      2858 9602
TIME...MOT...LOC 1608Z 004DEG 7KT 2907 9511 2867 9592

46
Special weather statement, Jul 23, 11:45 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1245 PM CDT WED JUL 23 2014

TXZ236-231830-
MATAGORDA TX-
1245 PM CDT WED JUL 23 2014

...STRONG THUNDERSTORM MOVING INTO MATAGORDA COUNTY...

AT 1243 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF VAN VLECK...OR 8 MILES SOUTHWEST OF SWEENY...
MOVING WEST AT 15 MPH.

FREQUENT LIGHTNING AND HEAVY DOWNPOURS ARE LIKELY WITH THIS STORM. WINDS
IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BAY CITY...SOUTH TEXAS NUCLEAR PLANT...MARKHAM...VAN VLECK AND
WADSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2871 9607 2896 9618 2906 9580 2902 9578
      2901 9578 2901 9577 2897 9577 2897 9574
      2890 9569
TIME...MOT...LOC 1743Z 067DEG 18KT 2897 9580

DR

The radar

The Houston radar (KHGX), 94 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Matagorda

When
July 23, 12:05 PM CST
Where
Matagorda County, 0.87 mi N of Bay City Muni Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.983, -95.869

A severe thunderstorm downed two trees along CR 142 to the south of Van Vleck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533057.